Funnel Cloud, Burleigh
- When
- August 9, 2:23 PM CST to 2:25 PM CST
- Where
- Burleigh County, 3.63 mi NE of Baldwin
- Reported by
- Public
- Coordinates
- 47.070, -100.720
A frontal boundary along with ample low level moisture were present when a short lived funnel cloud developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A frontal boundary along with ample low level moisture were present when a short lived funnel cloud developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 1:49 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 249 PM CDT SAT AUG 9 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 155 PM CDT SAT AUG 9 2014 THE MAIN FORECAST ISSUE TODAY WILL BE THUNDERSTORMS ALONG A FRONTAL BOUNDARY CURRENTLY SITUATED ACROSS NORTHWEST NORTH DAKOTA AT 2 PM CDT. THE FRONT WILL MOVE EAST THROUGH TONIGHT AND TRACK THUNDERSTORMS WITH IT. A SECONDARY THUNDERSTORM THREAT LIES ACROSS THE SOUTH CENTRAL THROUGH EAST CENTRAL THIS AFTERNOON AND EVENING ASSOCIATED WITH A WEAK UPPER LOW MOVING EAST. THERE IS SOME POTENTIAL FOR LARGE HAIL AND STRONG WINDS WITH THE FRONTAL THUNDERSTORMS TONIGHT. THE MAIN MISSING INGREDIENT WILL BE SUFFICIENT SHEAR AS SUFFICIENT CAPE IS PRESENT. POPS ARE A BIT COMPLICATED AS THE TWO AREAS MERGE TOGETHER TONIGHT. SUNDAY LOOKS COOLER AND DRY BEHIND THE FRONT. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 247 PM CDT SAT AUG 9 2014 DRY WEATHER WITH NEAR NORMAL TEMPERATURES WILL BEGIN THE EXTENDED FORECAST...WITH A POTENTIAL RETURN TO MORE ACTIVE WEATHER LATE NEXT WEEK. THE 12 UTC GLOBAL SUITE IS IN AGREEMENT ON A BUILDING INTERMOUNTAIN WEST RIDGE SUNDAY THROUGH TUESDAY...RESULTING IN NEAR NORMAL TEMPERATURES IN THE MID TO UPPER 80S BY TUESDAY AND WEDNESDAY. THEREAFTER...ENERGY FROM THE UPPER LEVEL TROUGH COMING ON SHORE TO THE PACIFIC COAST TUESDAY BEGINS TO EJECT INTO THE ROCKIES...BREAKING DOWN THE RIDGE THURSDAY INTO THE WEEKEND. THIS WOULD SUGGEST A RETURN OF THUNDERSTORM CHANCES AFTER A DRY START TO THE EXTENDED FORECAST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 155 PM CDT SAT AUG 9 2014 AREA OF STRATO-CU WILL CONTINUE TO BREAK UP ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON. LOCALLY MVFR CONDITIONS WILL BECOME VFR AFTER 22Z. COLD FRONT ACROSS NORTHWEST NORTH DAKOTA WILL MOVE EAST TONIGHT. THUNDERSTORMS ALONG THE FRONT WILL MOVE THROUGH WESTERN AND CENTRAL NORTH DAKOTA. TOO MUCH UNCERTAINTY WITH THE TIMING AND LOCATION OF THE THUNDERSTORMS TO ADD VALUE TO TAF FORECAST. WILL CONTINUE TO USE VCTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...AYD AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT SAT AUG 9 2014 NDZ004-102000- BOTTINEAU- 258 PM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER NEAR WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ001-002-009-010-017-018-031-032-102000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS- 258 PM CDT SAT AUG 9 2014 /158 PM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. A FEW MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ003-005-011>013-019>023-025-033>037-040>048-050-051-102000- RENVILLE-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 258 PM CDT SAT AUG 9 2014 /158 PM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HOWEVER THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED MORNING THUNDERSTORMS POSSIBLE FAR SOUTH CENTRAL INTO THE JAMES RIVER VALLEY SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. WA/AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT SAT AUG 9 2014 NDZ009-092000- WILLIAMS ND- 230 PM CDT SAT AUG 9 2014 ...STRONG THUNDERSTORM NEAR RAY... AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RAY...OR 22 MILES NORTHEAST OF WILLISTON... MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RAY AROUND 235 PM CDT. TIOGA AROUND 300 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4846 10289 4820 10285 4823 10332 4841 10333 TIME...MOT...LOC 1930Z 267DEG 19KT 4832 10319
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT SAT AUG 9 2014
NDZ009-017-092030-
MCKENZIE-WILLIAMS-
251 PM CDT SAT AUG 9 2014
...SPECIAL WEATHER STATEMENT...
AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
TIOGA TO LEWIS AND CLARK STATE PARK...AND MOVING EAST AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TIOGA...
LEWIS AND CLARK STATE PARK...
WHITE TAIL BAY RECREATION AREA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.
LAT...LON 4855 10289 4843 10288 4812 10301 4809 10334
4855 10314
TIME...MOT...LOC 1951Z 271DEG 9KT 4846 10308 4812 10326
ABELINGThe Bismarck radar (KBIS), 33 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536913.